Minnesota, 2019

Heavy Snow in Minnesota, February 5 to 6, 2019

February 5 to 6, 2019 · NWS DLH · 2 events in 2 counties and zones

A trough of low pressure moved over the Northland on the 5th and brought snow to the Northland. Snow was heavier than expected downwind of western Lake Superior where lake enhancement occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A trough of low pressure moved over the Northland on the 5th and brought snow to the Northland. Snow was heavier than expected downwind of western Lake Superior where lake enhancement occurred. Areas just inland of the lake from Duluth to Two Harbors received 8 to 9 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 5, 8:06 AM CST, 54 minutes earlier.

Area forecast discussion, Feb 5, 8:06 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
806 AM CST Tue Feb 5 2019

.UPDATE...
Issued at 756 AM CST Tue Feb 5 2019

Added some chance POPs around the head of Lake Superior as radar
indicates lake effect snow moving west. Not expecting much, if any
accumulation.

UPDATE Issued at 602 AM CST Tue Feb 5 2019

Updated for the latest 12Z Aviation Discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 343 AM CST Tue Feb 5 2019

The focus remains on the next round of snow today. A shortwave
trough will lift out of the Central Plains into the western Great
Lakes this afternoon and evening, bringing snow into the
Northland. Most of the snow will fall from east-central Minnesota
into northwest Wisconsin, where there will likely be widespread
snowfall of 1 to 3 inches. Some areas of northwest Wisconsin
will get about 2 to 4 inches, which is where a Winter Weather
Advisory has been issued for the afternoon and evening. This snow
will fall on cold roads and affect the afternoon and evening
commute with slippery road conditions. This could make travel
difficult on untreated and unplowed roads. The models still have
some differences on the timing, intensity, and placement of the
precipitation. For instance, the NAM12 continues to have greater
precipitation and more northern push of the precipitation than the
other models. Therefore, only have moderate to high confidence on
the snowfall. Changes might need to be made shortly before the
Advisories go into effect.

Otherwise, it will be cold morning. Temperatures are well below
zero this morning. While the northerly winds speeds are fairly
light, there are pockets of about 3 to 5 mph winds, just enough to
produce wind chills of 20 to 30 below. A Wind Chill Advisory will
continue across north-central Minnesota into the Minnesota
Arrowhead through 9 am this morning. High temperatures will reach
the positive single digits across central into northeast Minnesota
and teens in northwest Wisconsin this afternoon.

Most of the Northland only has some high clouds this morning, but
the cold northerly wind flow over western Lake Superior is
producing broken to overcast low-level stratus across northwest
Wisconsin. There is also some light lake enhanced snow near Iron
County. This low-level cloud cover and light snow will continue
through the morning.

Light snow with the passing wave will continue for a while across
northern Minnesota late tonight, bringing light snowfall of less
than one inch. The region should remain cloudy, helping to prop up
temperatures. Lows will range from near 0 degrees near the
Canadian border to the single digits elsewhere.

There will be an inverted trough from northern to southern
Minnesota Wednesday in association with a surface low in the
Southern Plains. Shortwaves will lift into the Northern Plains as
a main wave works its way through the Rocky Mountains. These waves
will begin to develop snow on the cold side of the inverted
trough, so that snow will be spreading into central and north-
central Minnesota from the west during the day. Some areas of
north-central Minnesota could get 1 to 2 inches of snow during the
afternoon. Highs will range from the teens to lower 20s.

.LONG TERM...(Wednesday night through Monday)
Issued at 343 AM CST Tue Feb 5 2019

A long duration snow event is expected as a system deepens across
the Midwest this week. Early in its formation, an inverted trough
will spread light snow across the forecast area on Wednesday
evening. As the system deepens with a strengthening jet, snowfall
rates will increase on Thursday. Models are still in disagreement
on the developing low placement with some models (Euro and GFS
ensembles) hitting portions of our forecast area pretty hard in
terms of QPF; however the NAM and Canadian are much less
aggressive. A little concerned that trying to incorporate the
various solutions into the forecast artificially increases the
overall snowfall forecast and thus forecast snowfall totals may be
elevated in contrast to what actually occurs. At the same time, a
deepening low typically is underdone by models. So opted, to
leave the totals as is which drapes widespread 5-7" totals across
the forecast area. Amounts fall over a 36 hour period, so advisory
rather than warning rates.

Temperatures remain chilly for most of the week - on the low side
of normal. A few mornings may even approach wind chill advisory
territory - specifically Tue, Fri, and Sat.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 602 AM CST Tue Feb 5 2019

There will be MVFR ceilings at KHYR and briefly KDLH this morning
with very light snow. Otherwise, widespread VFR conditions should
continue though this morning. However, an approaching system will
spread in MVFR ceilings and snow into the region from the
southwest later this morning through this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH   8   5  17   9 /  40  90  30  90
INL   5  -2  13   0 /   0  70  40  70
BRD   9   3  19   8 /  90  80  50  80
HYR  15   8  25  15 / 100 100  20  80
ASX  13   8  21  14 /  70  90  30  90

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 2 PM this afternoon to midnight CST
     tonight for WIZ003-004-008-009.

     Winter Weather Advisory from noon today to 10 PM CST this
     evening for WIZ006-007.

MN...Wind Chill Advisory until 9 AM CST this morning for MNZ010>012-
     018-019-021-026.

LS...None.
&&

UPDATE...Wolfe/JS
SHORT TERM...Grochocinski
LONG TERM...Wolfe
AVIATION...Grochocinski
Hazardous weather outlook, Feb 5, 3:18 AM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
318 AM CST Tue Feb 5 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
318 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Very cold wind chills of 20 to 30 below zero will continue across
north-central into northeast Minnesota this morning. A Wind Chill
Advisory is in effect through 9 am.

Snow will spread into east-central and northwest Wisconsin late
this morning and afternoon and continue through the evening,
bringing about 1 to 3 inches of snow for much of the area. About 2
to 4 inches of snow is forecast for some portions of northwest
Wisconsin where a Winter Weather Advisory has been issued. The
snow will make roads slippery and affect the late afternoon and
evening commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several inches of snowfall expected Wednesday through Thursday
evening across northwest Wisconsin and northeast Minnesota. Winter
weather advisories will likely be needed. Wind chills advisories may
needed on Friday and Saturday mornings.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

Wolfe/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern St. Louis / Carlton

When
February 5, 9:00 AM CST to February 6, 7:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Trained spotters reported 9 of snowfall in Rice Lake and 8 of accumulation just northeast of Arnold.

Heavy Snow, Southern Lake

When
February 5, 9:00 AM CST to February 6, 5:00 AM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Multiple snowfall reports of 8 to 9 were received from trained spotters just northwest of Two Harbors with a 6.8 report in Silver Bay.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806966, 806967.